MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE PULSE SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT

NUVASIVE, INC. NUVASIVE PULSE SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 1881500
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an extreme lateral interbody fusion with posterior fixation using pulse system navigation.During pedicle screw placement for the posterior portion of the case the surgeon placed a screw that was accurate, then a second screw was placed, which the surgeon felt was inaccurate.The surgeon stimulated the placed screw, which displayed red, indicating the screw was close to a nerve, confirming it was not placed in the intended location.The malplaced screw was removed.The tracking reference array was re-secured.System accuracy was re-established.The case was continued with the remaining screws placed accurately and no additional issues.
 
Additional Manufacturer Narrative
No device was returned to the manufacturer; however, an on-site representative was able to evaluate the system following the case.Testing was able confirm the system navigation was accurate.Additionally, as re-securing the reference array and performing an additional re-registration scan was able to re-establish system accuracy during the case, it was determined that the system was performing as intended.Based on the information obtained, the root cause of the reported event is unknown, but may have been the result of intraoperative shifting of a reference array.Labeling review: "warnings, cautions and precautions.If system data acquisition seems inaccurate or if the software application does not initiate or malfunctions during use, and recommended steps to restore the system are not successful, abort use of the system." ".The pulse system is to be used only as an adjunct to medical judgment and appropriate surgical practices." "intra-operative warnings.Assess navigational accuracy repeatedly throughout a procedure when using a surgical navigation system.A) reconfirm accuracy by positioning the navigated instrument tip on an identifiable anatomical landmark and comparing the actual tip location to that displayed by the system.B) if the stereotaxic navigation system does not appear to be accurate despite troubleshooting (e.G., resetting the system), do not rely on the navigation system." ".Movement of the patient during the course of 3d radiographic image acquisition may result in inaccurate measurements.Efforts to immobilize the patient during data acquisition should be taken to restrict patient movement.If patient movement during data acquisition is observed or suspected, re-start the data acquisition process in order to ensure accurate image." ".Make sure to gently drape over the patient reference arrays, ensuring the arrays are not bumped or moved in this process.Any movement of the arrays during this process could require a re-capture of the arrays, or even re-scan of the patient if the registration accuracy is not adequate.".

Brand Name
NUVASIVE PULSE SYSTEM
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key18234705
Report Number2031966-2023-00278
Device Sequence Number12552778
Product Code OLO
UDI-Device Identifier00887517990792
UDI-Public887517990792
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K210574
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1881500
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2023
Initial Report FDA Received Date11/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexPrefer Not To Disclose